Hail, Newton
- When
- November 23, 3:40 AM CST
- Where
- Newton County, Granby
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.917, -94.267
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 23, 1:40 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 140 AM CST SUN NOV 23 2003 .DISCUSSION... A VERY MILD OVERNIGHT PERIOD FOR MOST OF THE OZARK REGION...HOWEVER...CONDITIONS WILL RAPIDLY DETERIORATE THROUGH THE MORNING. SURFACE OBSERVATIONS INDICATE THAT THE LEADING EDGE OF A VERY COLD ARCTIC AIRMASS LIES OVER SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI. ALL SENSIBLE ELEMENTS ASSOCIATED WITH TODAYS FRONTAL PASSAGE WILL BE THE MAIN FORECAST CHALLENGE. SHORT TERM (TODAY - TUESDAY)... SURFACE LOW OVER NORTHEAST OKLAHOMA WILL CONTINUE TO RIDE NORTHEAST ALONG THE BOUNDARY OVER THE NEXT FEW HOURS. COLD AIRMASS WILL LIKELY BEGIN TO OOZE THROUGH SOUTHERN MISSOURI AFTER THE CENTER OF LOW PRESSURE SHIFTS NORTH OF THE CWA. RADAR IS REALLY LIGHTING UP OVER EASTERN KANSAS WITH NUMEROUS COLD SECTOR PULSERS. SURFACE BASED CONVECTION IS STILL UNLIKELY IN ADVANCE OF THE FRONT. 00Z KSGF SOUNDING INDICATED A VERY STRONG CAPPING INVERSION WHICH WILL CONTINUE TO INHIBIT ANY WARM SECTOR ACTIVITY. LIFTING A PARCEL AT 850 MB WILL PROVIDE APPROXIMATELY 200 JOULES WITH NO INHIBITION. 850 FORCING UPON PASSAGE OF THE SURFACE FRONT WILL LIKELY CONTINUE TO FIRE A GOOD SWATH OF THUNDERSTORMS THROUGH THE ENTIRE COUNTY WARNING AREA. FORECAST WILL INCLUDE A 100 PERCENT CHANCE FOR RAIN FOR ALL AREAS FROM SPRINGFIELD ON EAST. SEVERE THUNDERSTORMS ARE UNLIKELY ALTHOUGH I WOULDNT BE SURPRISED TO SEE A PEA HAIL REPORT OR TWO COME IN WITH SOME OF THE STRONGER STORMS. UPON PASSAGE OF THE COLD FRONT...NORTHWEST WINDS WILL RANGE FROM 10 TO 15 MPH WITH TEMPERATURES FALLING THROUGHOUT THE DAY. HIGH TEMPS NEAR SPRINGFIELD WILL OCCUR AROUND 6 AM. THERE STILL APPEARS TO BE A SMALL WINDOW OF OPPORTUNITY FOR A FEW FLURRIES. TIME HEIGHT SECTIONS SHOW SUFFICIENT MOISTURE NEAR THE DENDRITIC ZONE FOR THE INTRODUCTION OF ICE CRYSTAL NUCLEIZATION. THE ONLY INHIBITING FACTOR WILL BE NEUTRAL TO SLIGHTLY DESCENDING AIR PARCELS AT THAT LEVEL. STRONG VERTICAL MOTION BELOW THE -10 DEGREE LEVEL MAY PRODUCE ENOUGH UPWARD MOMENTUM AND SOME FLURRIES. BELOW AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE SHORT TERM PERIODS WITH WELL BELOW FREEZING OVERNIGHT LOWS AND AFTERNOON HIGHS IN THE 30S AND 40S. EXPECT A BRIEF PERIOD OF ZONAL FLOW ALOFT WHILE ANOTHER SHORT WAVE EJECTS OUT OF THE ROCKIES AND INTO THE MISSOURI VALLEY BY LATE WEDNESDAY NIGHT. LONG TERM (WEDNESDAY - SATURDAY)... MEDIUM RANGE MODELS ARE INDICATING THE EVOLUTION OF A DEEP LONG WAVE TROUGH OVER THE INTERMOUNTAIN WEST THROUGH THE LONG TERM PERIODS. LOW LEVEL SOUTHERLY FLOW WILL BE ONGOING AT THE START OF THE LONG TERM WITH THE POSSIBILITY OF A WEAK FRONTAL PASSAGE SOMETIME IN THE WEDNESDAY AND THURSDAY TIME FRAME. TEMPERATURES WILL LIKELY TREND WARM INTO THE NEW WEEKEND. AT THIS TIME THE ONGOING FORECAST LOOKS RIGHT ON TRACK AND WILL ONLY MAKE A FEW MINOR TWEAKS. CRAMER && .AVIATION... WILL CONTINUE TO CARRY WIND SHEAR IN TAFS AND TWEBS WITH 50 JUST OFF THE DECK. CURRENT TREND OF WIND SHIFT THIS MORNING IN TAFS LOOKS GOOD SO FAR SO NO ADJUSTMENTS NEEDED. WILL CONSIDER ADDING WINTRY PRECIP TO TAFS AFTER 00Z ...WITH ANY ACCUMULATION EXPECTED TO BE VERY LIGHT. WILL LIKELY CONSIDER KNOCKING CEILINGS DOWN TO LIFT BASED ON CURRENT CEILINGS BEHIND COLD FRONT. TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST SAT NOV 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS CONTAINING CLOUD TO GROUND LIGHTNING AND POSSIBLY SMALL HAIL. AREAS AFFECTED AND TIMING: AREAS ALONG AND WEST OF A BRANSON TO VERSAILLES LINE AFTER MIDNIGHT. DISCUSSION: A STRONG COLD FRONT WILL APPROACH THE REGION LATE TONIGHT. IN RESPONSE...A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND THIS FEATURE AND PROGRESS EAST THROUGH THE OVERNIGHT HOURS. DUE TO THE LACK OF DEEP MOISTURE AND LOWER ATMOSPHERIC INSTABILITY...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL CONTINUE SUNDAY MORNING ALONG A STRONG COLD FRONT. THIS ACTIVITY WILL MAINLY AFFECT AREAS ALONG AND EAST OF A LINE FROM BRANSON TO VERSAILLES. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. SHARPLY COLDER AIR WILL SURGE INTO THE AREA SUNDAY AND SUNDAY NIGHT. WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS TO MIDDLE TEENS SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0214 AM CST SUN NOV 23 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0209 AM PITTSBURG KS .75 INCH HAIL
11/23/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0220 AM CST SUN NOV 23 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0209 AM PITTSBURG KS .75 INCH HAIL
11/23/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 85 km away, was scanning. The volume nearest the first event began at 09:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335236.